Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Approximation methods for the Muskhelishvili equation on smooth curves


Authors: V. Didenko and E. Venturino
Journal: Math. Comp. 76 (2007), 1317-1339
MSC (2000): Primary 65R20
DOI: https://doi.org/10.1090/S0025-5718-07-01971-0
Published electronically: February 23, 2007
MathSciNet review: 2299776
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the possibility of applying approximation methods to the famous Muskhelishvili equation on a simple closed smooth curve $ \Gamma $. Since the corresponding integral operator is not invertible the initial equation has to be corrected in a special way. It is shown that the spline Galerkin, spline collocation and spline qualocation methods for the corrected equation are stable, and the corresponding approximate solutions converge to an exact solution of the Muskhelishvili equation in appropriate norms. Numerical experiments confirm the effectiveness of the proposed methods.


References [Enhancements On Off] (What's this?)

  • 1. R.H. Chan, T.K. DeLillo, M.A. Horn, Numerical solution of the biharmonic equation by conformal mapping, SIAM J. Sci. Comput. 18 (1997), p. 1571-1582. MR 1480625 (98i:30005)
  • 2. R.H. Chang, T.K. DeLillo, M.A. Horn, Superlinear convergence estimates for a conjugate gradient method for the biharmonic equation, SIAM J. Sci. Comput. 19 (1998), p. 139-147. MR 1616882 (99e:65145)
  • 3. J.M. Chuang, S.Z. Hu, Numerical computation of Muskhelishvili's integral equation in plane elasticity, J. Comput. Appl. Math. 66 (1996), p. 123-138. MR 1393724 (97g:65275)
  • 4. M. Costabel and J. Saranen, Boundary element analysis of a direct method for a biharmonic Dirichlet problem, in Operator Theory: Advances and Applications, 41, p. 77-95. Birkhäuser, 1989. MR 1038333 (90m:65195)
  • 5. M. Costabel, J. Saranen, and I. Lusikka, Comparison of three boundary element approaches for the solution of the clamped plate problem, in C. A. Brebbia, Editor, Boundary Elements,Vol. IX, p. 19-34. Springer, 1989. MR 965334 (89j:73004)
  • 6. M. Costabel and M. Dauge, Invertibility of the biharmonic single layer potential operator, Integr. Equat. Oper. Th. 24 (1996) 46 - 67. MR 1366540 (96m:35068)
  • 7. P. Davis, P. Rabinowitz, Methods of Numerical Integration, Second Edition, Academic Press, 1984. MR 760629 (86d:65004)
  • 8. V.D. Didenko, B. Silbermann, On stability of approximation methods for the Muskhelishvili equation, J. Comput. Appl. Math. 146/2 (2002), p. 419-441. MR 1925971 (2003h:65178)
  • 9. V.D. Didenko, B. Silbermann, Spline approximation methods for the biharmonic Dirichlet problem on non-smooth domains, Operator Theory: Advances and Applications 135, p. 145-160, Birkhäuser, 2002. MR 1935762 (2003j:65122)
  • 10. V.D. Didenko, G.L. Pel'ts, On the stability of spline-qualocation method for singular integral equations with conjugation, Differential Equations, v. 29 (1993), p. 1383-1397. MR 1278829 (95c:65222)
  • 11. R.V. Duduchava, On general singular integral operators of the plane theory of elasticity, Rend. Politec. Torino, 42 (1984) p. 15-41. MR 834780 (87f:45016)
  • 12. R.V. Duduchava, On general singular integral operators of the plane theory of elasticity, Trudy Tbilissk. Mathem. Inst. 82 (1986), p. 45-89 (in Russian) MR 884698 (88h:45004)
  • 13. I. Gohberg, N. Feldman, Convolution Equations and Projection Methods for their Solutions, Akademie Verlag, Berlin, 1974.
  • 14. I. Gohberg, N. Krupnik, Introduction to the theory of one-dimensional singular integral operators, Birkhäuser, Basel, Boston, Berlin, 1995.
  • 15. R. Kress, Linear Integral Equations, Springer-Verlag, Berlin, 1999. MR 1723850 (2000h:45001)
  • 16. J. K. Lu, Complex Variable Methods in Plane Elasticity, Series in Pure and Applied Mathematics, v. 22, Singapore, World Scientific, 1995. MR 1370444 (96k:73094)
  • 17. N.I. Muskhelishvili, Fundamental Problems in Theory of Elasticity, Nauka, Moscow, 1966 (in Russian).
  • 18. N.I. Muskhelishvili, Singular Integral Equations, Nauka, Moscow, 1968 (in Russian). MR 0355495 (50:7969)
  • 19. V.Z. Parton, P.I. Perlin, Integral Equations of Elasticity Theory, Nauka, Moscow, 1977 (in Russian); Integral Equations in Elasticity, Moscow, Mir Publisher, 1982. MR 509209 (80a:73001)
  • 20. P.I. Perlin and Yu.N. Shalyukhin, On the numerical solution of the integral equations of plane elasticity theory, Izv. Akad. Nauk Kasah. SSR, Ser fiz.-mat. 1 (1976) p. 86-88 (in Russian). MR 0455783 (56:14017)
  • 21. P.I. Perlin and Yu.N. Shalyukhin, On the numerical solution of some plane problems in elasticity theory, Prikl. Mech. 15 (1977) p. 83-86 (in Russian).
  • 22. S. Prössdorf, B. Silbermann, Numerical Analysis for Integral and related Operator Equations, Birkhäuser, Basel, 1991. MR 1193030 (94f:65126b)
  • 23. L.L. Schumaker, Spline functions: basic theory, Krieger publishing, Malabar, Florida, 1993. MR 1226234 (94d:41001)
  • 24. I.H. Sloan, A quadrature based approach to improving the collocation method, Numer. Math. 54, (1988), p. 41-56. MR 960849 (89k:65165)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65R20

Retrieve articles in all journals with MSC (2000): 65R20


Additional Information

V. Didenko
Affiliation: Mathematics Department, University of Brunei Darussalam, Tungku BE 1410, Brunei

E. Venturino
Affiliation: Dipartimento di Matematica, Universitá di Torino, via Carlo Alberto 10, 10123 Torino, Italy

DOI: https://doi.org/10.1090/S0025-5718-07-01971-0
Received by editor(s): January 26, 2006
Received by editor(s) in revised form: June 20, 2006
Published electronically: February 23, 2007
Additional Notes: The first author thanks INDAM for the support provided to him during his June 2002 visit to the University of Torino, where most of this research was carried out. He was also partially supported by UBD via Grant UBD/PNC2/2/RG/1(49)
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society